Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 29, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 1:29 PM EDT for Florence County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 1:29 PM EDT (17:29 UTC)
- Expired
- May 4, 1998, 2:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 2:05 PM EDT | Hail 2 | Claussen, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 041729 RRA
SVRILM
SCC041-041800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
129 PM EDT MON MAY 4 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 200 PM EDT
* AT 128 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH LARGE HAIL IN THE VICINITY OF EFFINGHAM MOVING NORTHEAST AT
30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
CLAUSSEN BY 135 PM
MARS BLUFF BY 145 PM
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
SQI/DRHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:33 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 4, 10:33 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION... UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1033 AM EDT MON MAY 4 1998 RAH: BECMG PTLY CLDY FOR TDAY WITH HIGHS 75 TO 80. S/SW WINDS WL INCREASE TO 15 TO 20 MPH. LIKE CHC POPS FOR AFTN TSRA. CAE: BECMG PTLY CLDY FOR THE AFTN WITH HIGHS 75 TO 80. S/SW WINDS WL INCRS TO 15 TO 20 MPH. COULD LWR CHC TO 40 PERCENT... FOR AFTN TSRA. LOW OVER KY THIS AM WITH DECENT JET ROTATING ARND THE BASE OF THE TROF. S/WV EXITING NE NC THIS AM WITH LIFT ASSOC WITH THE MAIN TROF MOVING INTO THE RGN THRU EVE. AM RAIN STABILIZED THE CWA FOR NOW... BUT WITH GOOD HEATING TDAY AND APPROACHING TROF AND CDFNT... EXPECT SCT TSRA TO FIRE INLAND. COOL TEMPS STILL LINGERING ALOFT AND BETTER WIND FIELDS TO SUPPORT SVR TSTMS... BUT THINK BEST CHC WL BE INLAND AND PERHAPS S. AT ANY RATE... CONT CHC TSRA FOR THE AFTN. EXPECT TEMPS TO REACH ABOUT 80 AWAY FROM THE COAST AGAIN TDAY... 75 TO 80 OKAY FOR THE COASTAL COUNTIES. CWF: WINDS TURNING MORE SRLY THIS AM WITH SEAS 3 FT. WL CONT S WINDS INCRSG TO 15 TO 20 KTS AHEAD OF THE FNT. WL LOWER SEAS SLIGHTLY. ...UPDATED FCST SKY COND AND TEMPS AS AC LINGERS ALONG THE COAST AND SC STILL OVERCAST INLAND... SQI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:09 AM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 31 min |
| May 4, 1:38 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 47 min |
| May 4, 2:25 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 60 min |
| May 4, 2:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 65 min |
| May 4, 2:52 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 48 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 62 min |
| May 4, 4:23 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.